Abdominal Pain

 

Overview

Abdominal pain may occur as a dull ache, cramping, or sharp pain. Aches and cramping are often associated with some chemotherapy drugs. Chemotherapy causes these abdominal pains by changing the rate of intestinal activity. Furthermore, abdominal pain has many possible causes, some of which can be life threatening. Notify your doctor if you have any abdominal pains or other side effects that you are concerned about.

How do chemotherapy drugs cause abdominal pain?

Chemotherapy drugs can cause either an increase or decrease in the activity of the intestines. Specifically, the normal wavelike action of the intestines that move stool through the bowel may be faster or slower than usual. An increase in intestinal activity may cause stool to travel faster and be less formed, resulting in cramping and/or diarrhea. This is frequently caused by the chemotherapy treatments killing the cells that line your intestinal tract. A decrease in intestinal activity may cause stool to travel slower, becoming hard and dry and more difficult to pass, a condition generally recognized as constipation. This is commonly caused as a result of the chemotherapy drugs inhibiting the nerves that cause peristalsis (the normal muscular contractions of the intestinal tract).

Chemotherapy may also alter the bacterial flora that is present in the intestines. Under normal conditions, the intestines are populated with a variety of “good” bacteria that help with digestion. Chemotherapy may kill these bacteria, resulting in an imbalance in the intestines that allows “bad” bacteria to flourish. The result is poor digestion, increased flatulence (gas), cramping, and diarrhea.

How is abdominal pain managed?

Management of abdominal pain depends on its cause. Since there are many possible causes, some of which can be life threatening, you should notify your doctor immediately if you have abdominal pain.

For mild upper abdominal pain, especially “heartburn” related to digestive problems, over-the-counter medications, including Maalox, Mylanta, Pepto-Bismol, and Tums, may provide some relief. Some of these medications can worsen your symptoms, however, so call your doctor if they are not helping. Keep in mind, too, these medications only treat the symptoms of abdominal pain, not the cause. For lasting relief, you should try to alter your diet in a way that helps either slow or speed the intestinal activity. See the sections on diarrhea and constipation for more information.

This content was last reviewed August 15, 2010 by Dr. Reshma L. Mahtani.
Latest Cancer News
Some Oregon cities say no to pot dispensaries for now

April 9, 2014 — PORTLAND, Oregon (Reuters) - Over 20 Oregon cities and counties are moving to temporarily ban medical marijuana dispensaries ahead of a May deadline, reflecting a divide between liberal Portland and more conservative rural areas wary about allowing medical weed.

Japan drugmaker Takeda to fight $6 bln damages imposed by U.S. jury

April 8, 2014 — SAN FRANCISCO/TOKYO (Reuters) - Takeda Pharmaceutical Co Ltd said it would contest $6 billion in punitive damages imposed by a U.S. federal jury in a case alleging Japan's largest drugmaker had concealed cancer risks associated with its Actos diabetes drug.

For teen girls, fruits and veggies linked to lower risk of breast condition

April 7, 2014 — NEW YORK (Reuters Health) - Teenage girls who eat more colorful fruits and vegetables are less likely to develop benign breast disease as young adults, according to a new study.

Select news items provided by Reuters Health